Over-the-counter niacin or Vitamin B3 can cause vision loss if it is taken in high doses. Researchers at New York Eye and Ear Infirmary of Mount Sinai (NYEE) found that Vitamin B3 can result in a rare toxic reaction known as niacin-induced cystoid maculopathy (a type of retinal swelling). Findings published in the fall issue of the Journal of VitreoRetinal Diseases suggest that discontinuing use can reverse the effects of retinal swelling.
"People often live by the philosophy that if a little bit is good, more should be better. This study shows how dangerous large doses of a commonly used over-the-counter medication can be," said lead investigator Richard Rosen, MD, Chief of Retina Services at NYEE and the Mount Sinai Health System. "People who depend on vision for their livelihood need to realize there could be long-lasting consequences from inadvertent overdosing on this vitamin."
If vision loss is impacting your life, please contact SDCB to learn more about our services and programs.
“Severe Vision Loss From Niacin (Vitamin B3) Can Be Reversed”